translation agency

Los Angeles Times
Accelerated aging seen in AIDS patients
<p>Erin Allday</p><p>&nbsp;</p>
September 25, 2012

Dr. Mark Holodniy, an infectious-disease professor at Stanford, was director of the HIV clinic and AIDS Research Center at the Veterans Affairs Palo Alto Health Care System for more than 20 years, during which time he saw dramatic changes in HIV treatment. The life expectancy of patients has been pushed back decades because of the success of antiretroviral drugs, but now those patients are experiencing symptoms of accelerated aging, possibly because of the virus, the drugs or some combination of factors. Holodniy started noticing signs of early aging in his patients about a decade ago and now, as the VA's director of public health surveillance and research, sees the problem on a national scale.

Q: What are some of the signs of early aging that you've seen in HIV-positive patients?

A: We're seeing more frequent cardiovascular diseases, cancers that are not HIV related, more diabetes, bone loss. These are all things I struggle with in clinic on a daily basis, and the HIV part of it ends up taking a backseat. Many people in the field feel comfortable that what we're seeing is a rapid aging process in people who are HIV infected.

Q: What are the prevailing theories on what's causing accelerated aging?

A: Literature is emerging that suggests that HIV not only kills T cells, but it can enhance the inflammatory and immune responses that can hasten the development of a lot of (age-related) diseases.

The drugs work, and we have controlled the virus much more successfully than what we were doing before. But the drugs themselves may also be potentially creating some of these side effects. How much of that acceleration is due to a patient's age and underlying virus and genetics and drugs and environmental effects, we don't know and we may never get an answer.

Q: Can you go into more detail about how HIV's effect on the immune system can cause early aging?

A: What you've got is sort of an unchecked inflammatory response that's going on. There are multiple cells that become compromised, both a functional compromise and a loss of those cells. In response, other components of the immune system become unchecked, and the cells that are left begin to make certain biomarkers relating to inflammation. That accelerates processes like atherosclerosis, which is an inflammatory response.

You can measure some of these biomarkers in the blood. If you look at somebody who's 25 compared to someone who's 50, just throwing numbers out, there might be a twofold increase in these biomarkers. You add HIV, maybe it's a 10-fold increase.

Q: How are we treating this accelerated aging problem now?

A: In general, we don't handle that patient any differently than I would somebody who was younger. But there are certain kinds of screening tests I might be ordering.

I also think a little bit differently with somebody who's already on four or five medications (for high blood pressure or diabetes, for example) how I approach the HIV medications I give them. We have to be much more careful with what we're dispensing because of this potential for drug interactions.

Q: What are possibilities for aging-related treatments in the future?

A: We've made an incredible amount of progress in the test tube to understand what some of the problems are and what HIV brings to the table. We know about some of the biomarkers that are circulating around in excess. So now that we know that, we can inhibit some of them.

The question is: Is that a viable strategy? If we're going to inhibit or block the function of some of these inflammatory biomarkers, is that going to get us where we need to be? Will people live longer and have fewer co-morbid conditions? That's going to take a long time to figure out. The other issue is you're turning these things off, but if you turn that switch off, what is the downstream problem you just created?

I don't think we have an answer yet. People should take their baby aspirin a day or their statin if it's prescribed, but wait and see with the anti-inflammatories.



www.aegis.org